Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 46, NWS La Crosse, WI

July 9, 2020Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 9, 2020, 1:44 PM CDT for Winneshiek County, Iowa. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2020, 1:44 PM CDT (18:44 UTC)
Expired
Jul 9, 2020, 2:45 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Winneshiek County, IA

The radar

The La Crosse radar (KARX), 78 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 1:44 PM CDTTSTM WND DMGCalmar, IAONE TREE BRANCH DOWN ON GARAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 11:05 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WUUS53 KARX 091844
SVRARX
IAC191-091945-
/O.NEW.KARX.SV.W.0046.200709T1844Z-200709T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
144 PM CDT Thu Jul 9 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Winneshiek County in northeastern Iowa...

* Until 245 PM CDT.

* At 143 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles south of Canton to near Fort Atkinson,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Calmar around 150 PM CDT.
  Decorah around 205 PM CDT.
  Ossian around 210 PM CDT.

Other locations impacted by these severe thunderstorms include
Festina, Nordness, Highlandville, Lake Meyer County Park, Glenwood
Church, Bluffton and Chimney Rock Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4308 9199 4343 9199 4349 9161 4334 9161
      4334 9160 4308 9161
TIME...MOT...LOC 1843Z 267DEG 14KT 4341 9191 4308 9191 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

Lee
2 follow-up statements
200 
WWUS53 KARX 091914
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
214 PM CDT Thu Jul 9 2020

IAC191-091945-
/O.CON.KARX.SV.W.0046.000000T0000Z-200709T1945Z/
Winneshiek IA-
214 PM CDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR EASTERN WINNESHIEK COUNTY...

At 214 PM CDT, severe thunderstorms were located along a line
extending from near Mabel to near Postville, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
eastern Winneshiek County, including the following locations...
Highway 52 And County W 34, Frankville, State Road 9 And Frankville
Road, Nordness, Highlandville, County Roads W 20 And A 34 and
Castalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4344 9189 4349 9161 4334 9161 4334 9160
      4308 9161 4308 9183
TIME...MOT...LOC 1914Z 254DEG 27KT 4346 9170 4314 9158 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

Lee
981 
WWUS53 KARX 091937
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
237 PM CDT Thu Jul 9 2020

IAC191-091946-
/O.EXP.KARX.SV.W.0046.000000T0000Z-200709T1945Z/
Winneshiek IA-
237 PM CDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WINNESHIEK COUNTY WILL
EXPIRE AT 245 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Iowa.

LAT...LON 4344 9189 4349 9161 4334 9161 4334 9160
      4308 9161 4308 9183
TIME...MOT...LOC 1936Z 267DEG 14KT 4346 9159 4314 9147 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 12:15 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 9, 12:15 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1215 PM CDT Thu Jul 9 2020

.SHORT TERM...(Today and tonight)
Issued at 253 AM CDT Thu Jul 9 2020

Water vapor imagery early this morning depicts a closed low located
over Saskatchewan/Manitoba and a few shortwave troughs out ahead of
it across the Upper Midwest and central Plains. Some scattered
showers and storms associated with one of the shortwaves were
observed across north-central Wisconsin early this morning, though
activity continues to push east. At the surface, a cold front is
draped from northern Minnesota southwestward into western Nebraska,
with it expected to progress eastward across the area today. Models
continue to depict that a MCV associated with remnant convection
over South Dakota/Nebraska will drift eastward across Iowa and merge
with the surface cold front by this afternoon, allowing convection
to develop into along these features. With moisture remaining high
across the area (dewpoints in the upper 60s to low 70s), there will
be the potential for a few strong storms at times this afternoon
into this evening. Models depict pretty good instability across the
area this afternoon, with CAPE values generally 2000+ J/kg, though
there looks to be little shear present - at most maybe 20 kts in the
0-3 km layer. Any thunderstorms that do develop will be efficient
rain producers with warm cloud depths between 3-4 km and
precipitable waters nearing 2 inches for some. Because of this, the
primary threats with any stronger storms look to be locally heavy
rain and gusty winds. Mid-level lapse rates will be around 7-8 C/km,
so hail development will also be possible in any stronger storms.
Cannot completely rule out a few severe storms, though with weak
shear, they would be more pulsey in nature. Primary severe weather
hazards would be strong wind gusts and possibly some hail with
collapsing cores.

High temperatures today will be in the 80s, with overnight lows in
the 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 253 AM CDT Thu Jul 9 2020

After a brief break from the rain chances Friday, these will
quickly return for the weekend. A short wave trough coming across
the upper level ridge is expected to drop across the region
Saturday and Saturday night in a developing northwest flow regime.
This has been a consistent signal from the models for a several
runs now, along with the differences in how strong this wave will
be. Both the 09.00Z NAM and GFS begin to strengthen this wave once
it gets past the ridge axis over the northern Rockies Friday
afternoon and then continue to strengthen it with an open upper
level low forming as it moves across the Upper Midwest. The 09.00Z
ECMWF does not show near the strengthening of the other two models
and tracks the wave more across the Great Lakes. While the 09.00Z
GEM has the short wave trough farther southwest than any of the
other models, it does lend support to the ECMWF solution of not
showing nearly as much strengthening of the wave. As a result,
will trend toward the less amplified solutions for now and keep
the rain chances in the 30 to 50 percent range. The potential for
severe weather looks to relatively low with this system. Clouds
should spread over the area limiting the amount of heating and
keeping the ML CAPE at or below 1000 J/kg. Deep layer shear looks
to be lacking as well with maybe around 20 knots in the 0-3km
layer to work with.

The upper level ridge should briefly build back over the region
for another short period of dry weather Sunday night into Monday.
The ridge should then get flattened as a large upper level low
moves across central Canada and re-establishes the westerlies over
the northern part of the country with the flow turning to the
southwest by early next week. This should bring a short wave
trough across the region Monday night followed by a potentially
stronger wave for Tuesday night into Wednesday. These wave will
return the chance for rain to the area for the first part of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1215 PM CDT Thu Jul 9 2020

Scattered storms will be ongoing this afternoon but are expected
to push east this evening. Very heavy downpours/temporary severe
reductions in visibility can be expected under these storms.
Otherwise, expecting prevailing VFR conditions. Also plan on
variable winds, gusty in any storms, becoming northwest 10kt or
less toward Friday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...NMB
LONG TERM...04
AVIATION...DAS
Hazardous weather outlook, Jul 9, 5:07 AM CDT, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
507 AM CDT Thu Jul 9 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
507 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected across the area today and tonight. Some
of these could be strong to locally severe with heavy rain,
damaging winds, and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional chances for storms are possible this weekend and again
from Monday night into the middle of next week. Organized severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. Rainfall reports would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NMB/04

In the hours before

Local storm report, Jul 9, 1:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
127 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HEAVY RAIN       SAINT ANSGAR            43.38N 92.92W
07/09/2020  M1.21 INCH       MITCHELL           IA   MESONET

            MESONET STATION CW1238 ST.ANSGAR.

0110 PM     HEAVY RAIN       SAINT ANSGAR            43.38N 92.92W
07/09/2020  M1.48 INCH       MITCHELL           IA   PUBLIC

0115 PM     HEAVY RAIN       4 W SARATOGA            43.36N 92.48W
07/09/2020  M1.17 INCH       HOWARD             IA   MESONET

            MESONET STATION EW4652 RICEVILLE.

&&
Local storm report, Jul 9, 1:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
128 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     TSTM WND GST     OELWEIN                 42.68N 91.91W
07/09/2020  M40 MPH          FAYETTE            IA   TRAINED SPOTTER

&&
Local storm report, Jul 9, 1:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
135 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HEAVY RAIN       1 NNE LA FARGE          43.60N 90.63W
07/09/2020  M2.25 INCH       VERNON             WI   TRAINED SPOTTER

&&
Special weather statement, Jul 9, 1:35 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
135 PM CDT Thu Jul 9 2020

IAZ009-010-MNZ095-091930-
Winneshiek-Howard-Fillmore-
135 PM CDT Thu Jul 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HOWARD...
WINNESHIEK AND SOUTHEASTERN FILLMORE COUNTIES...

At 134 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Harmony to near Ridgeway to near
Calmar. Movement was northeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Decorah, Cresco, Harmony, Calmar, Mabel, Lime Springs, Spillville,
Canton, Ridgeway, Bristol, Newburg, Vernon Springs, Hesper,
Nordness, Highlandville, Bluffton and Locust.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4349 9235 4358 9209 4358 9173 4350 9173
      4350 9161 4334 9161 4334 9160 4328 9161
      4314 9196
TIME...MOT...LOC 1834Z 227DEG 19KT 4351 9208 4338 9195 4321 9184

CA
Local storm report, Jul 9, 1:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
139 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     TSTM WND DMG     OELWEIN                 42.68N 91.91W
07/09/2020                   FAYETTE            IA   TRAINED SPOTTER

            LARGE BRANCHES DOWN. ESTIMATING 50 TO 60 MPH
            WINDS.

&&
Local storm report, Jul 9, 1:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     NEW HAMPTON             43.06N 92.31W
07/09/2020                   CHICKASAW          IA   PUBLIC

            ONE TREE BRANCH DOWN. TIME ESTIMATED FROM
            RADAR.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:40 AM CDTSpecial Weather StatementARXFloyd, Mitchell50 min
Jul 9, 11:48 AM CDTSevere Thunderstorm WarningARXFloyd, Mitchell72 min
Jul 9, 1:18 PM CDTSevere Thunderstorm WarningARXChickasaw, Fayette87 min
Jul 9, 1:35 PM CDTSpecial Weather StatementARXWinneshiek55 min
Jul 9, 2:07 PM CDTSpecial Weather StatementARXClayton53 min
Jul 9, 2:29 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.